Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 339, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2005, 8:18 PM CDT for Calhoun County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 8:18 PM CDT (01:18 UTC)
- Expired
- May 19, 2005, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1070 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 200118 SVRBMX ALC015-200200- /O.NEW.KBMX.SV.W.0339.050520T0118Z-050520T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 818 PM CDT THU MAY 19 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN EAST CENTRAL ALABAMA * UNTIL 900 PM CDT * AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WEAVER...OR ABOUT 12 MILES NORTH OF WEST END-COBB TOWN...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEAVER BY 840 PM CDT JACKSONVILLE BY 850 PM CDT TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3388 8598 3371 8598 3374 8563 3396 8568 $$
2 follow-up statements
000
WWUS54 KBMX 200140
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 PM CDT THU MAY 19 2005
ALC015-200200-
/O.CON.KBMX.SV.W.0339.000000T0000Z-050520T0200Z/
CALHOUN AL-
838 PM CDT THU MAY 19 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
CALHOUN COUNTY...
AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR JACKSONVILLE...OR ABOUT 11 MILES NORTH
OF ANNISTON...MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JACKSONVILLE BY 850 PM CDT
9 MILES SOUTHWEST OF PIEDMONT BY 900 PM CDT
HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
LAT...LON 3389 8592 3376 8589 3379 8562 3393 8562
3396 8568
$$000
WWUS54 KBMX 200158
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT THU MAY 19 2005
ALC015-200208-
/O.EXP.KBMX.SV.W.0339.000000T0000Z-050520T0200Z/
CALHOUN AL-
858 PM CDT THU MAY 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY EXPIRES AT 900
PM CDT...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
LAT...LON 3389 8592 3376 8589 3379 8562 3393 8562
3396 8568
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:47 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 19, 2:47 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 PM CDT THU MAY 19 2005 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) CURRENT FORECAST LOOKS TO HAVE A GOOD HANDEL ON THE UPCOMING SYSTEM(S)...THUS ONLY MINOR TWEAKS WERE MADE WITH THIS UPDATE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POPPING UP ACROSS THE AREA AT THE MOMENT AS TEMPERATURES CLIMB INTO THE MIDDLE AND UPPER 80S. LIKEWISE...CUMULUS FIELD CONTINUES TO EXPAND. THIS PRECIPITATION WILL GRADUALLY DIMINISH AFTER SUNSET...ALTHOUGH AN APPROACHING COLD FRONT WILL RESULT IN GREATER INSTABILITY AND THUS ADDITIONAL PRECIPITATION THROUGH THE NIGHT. THE STORM PREDICTION CENTER HAS PLACES MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE WEATHER TOMORROW. FEEL THIS SOLUTION IS A GOOD ONE CONSIDERING THE MODERATE INSTABILITY...BUT LACK OF ANY REAL UPPER LEVEL SUPPORT. TONIGHT THROUGH FRIDAY NIGHT COULD END UP BEING THE 1 TO 2 INCH RAIN WE HAVE BEEN WAITING FOR OVER THE LAST COUPLE OF WEEKS. EXPECTING ABUNDANT CLOUD COVER AS WELL...SO KEPT TEMPERATURES A BIT COOLER THAN GUIDANCE. CONDITIONS SHOULD IMPROVE RATHER QUICKLY FRIDAY NIGHT RESULTING IN A NICE WEEKEND. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) UNDER NORTHWEST FLOW...A WEAK COLD FRONT WILL MOVE RAPIDLY ACROSS THE STATE ON MONDAY..RESULTING IN A FEW SHOWERS. MOISTURE WILL BE QUESTIONABLE ON MONDAY...SO AT THIS TIME...NO SIGNIFICANT PRECIPITATION IS EXPECTED. OTHERWISE...GENERAL NORTHWEST FLOW WILL PREVAIL && .SYNOPSIS... SCATTERED SUMMER-TYPE NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS...DIMINISHING IN BOTH COVERAGE AND INTENSITY SHORTLY AFTER SUNSET. AN EXTREMELY POSITIVELY TILTED TROUGH WILL SWING ACROSS THE AREA ON FRIDAY RESULTING IN ADDITIONAL PRECIPITATION...SOME OF WHICH COULD BE SEVERE. AFTER THIS SYSTEM...A STRONG THERMAL RIDGE BEGINS TO BUILD OVER THE SOUTHWEST RESULTING IN NORTHWESTERLY FLOW FOR THE REMAINDER OF THE FORECAST PERIOD. NORMALLY...THIS PATTERN KEEPS CONDITIONS DRY IN CENTRAL ALABAMA...WITH THE EXCEPTION OF A ROGUE MCS A FEW TIMES OF YEAR. NOTHING REALLY POINTING TO THIS LATTER SOLUTION AT THE MOMENT. AFTER A WEAK COLD FRONT MOVES ACROSS THE AREA ON MONDAY...CONDITIONS LOOK DRY WITH GRADUALLY WARMING TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 85 66 77 62 / 50 70 70 20 ANNISTON 85 66 77 62 / 50 70 70 40 BIRMINGHAM 86 67 78 62 / 30 70 70 30 TUSCALOOSA 88 67 81 62 / 20 50 70 20 CALERA 87 66 79 62 / 30 60 70 40 AUBURN 86 66 80 64 / 30 50 70 60 MONTGOMERY 89 67 83 65 / 20 50 70 60 TROY 88 65 83 65 / 20 50 70 60 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && JDS/12
Hazardous weather outlook, May 19, 1:40 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 140 PM CDT THU MAY 19 2005 ALZ011>015-017>050-201230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 140 PM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A FEW STRONG THUNDERSTORMS ARE POSSIBLE AFTER 3 PM CDT TODAY NORTH OF INTERSTATE 20. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT. GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH THE STRONG STORMS. A LOW PRESSURE SYSTEM WILL APPROACH ALABAMA FROM THE NORTHWEST THIS AFTERNOON. THE INCREASE IN LOW LEVEL MOISTURE...INSTABILITY... WINDS...AND LIFT WILL ALLOW AFTERNOON THUNDERSTORMS POSSIBLY STRONG TO DEVELOP ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON. AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT. HOWEVER...IF MOISTURE...INSTABILITY...OR WINDS INCREASE MORE THAN CURRENTLY EXPECTED...A FEW STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF AN ONEONTA TO ANNISTON LINE BETWEEN NOON CDT FRIDAY THROUGH 12 AM CDT ON SATURDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS. THE LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH CENTRAL ALABAMA ON FRIDAY. ABUNDANT LOW LEVEL MOISTURE...GOOD LIFT... AND UNSTABLE AIR WILL SUPPORT THE REDEVELOPMENT OF THUNDERSTORMS ON FRIDAY ACROSS THE FORECAST AREA. SOME STORMS MAY BE SEVERE... PARTICULARLY WEST OF INTERSTATE 65 WHERE HEATING AND INSTABILITY WILL BE GREATEST. HOWEVER...AN OUTBREAK OF SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF COAST AND END THE THREAT FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA AFTER 12 AM CDT SATURDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED BETWEEN 6 PM CDT TODAY AND 12 AM CDT SATURDAY. KH/99
In the hours before
Special weather statement, May 19, 7:41 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 741 PM CDT THU MAY 19 2005 ALZ019-026-200130- CALHOUN-ST. CLAIR- 741 PM CDT THU MAY 19 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR COUNTIES UNTIL 830 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR RAGLAND...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND AND OHATCHEE THROUGH 830 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 19, 8:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 818 PM CDT THU MAY 19 2005 ALZ047-200200- LEE- 818 PM CDT THU MAY 19 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 900 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LOACHAPOKA...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN AND OPELIKA THROUGH 900 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 36 min |
| May 20, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 22 min |
| May 20, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| May 20, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 64 min |
| May 20, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 60 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 27 min |
| May 20, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
| May 20, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 16 min |
| May 20, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| May 20, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 78 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 32 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 43 min |
| May 20, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 33 min |
| May 20, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 24 min |
| May 20, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 47 min |
| May 20, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.